Gait, balance, and patient-reported outcomes during taxane-based chemotherapy in early-stage breast cancer patients
- 649 Downloads
Chemotherapy-induced peripheral neuropathy (CIPN) is a dose-limiting toxicity of several commonly used chemotherapy drugs including taxanes, vinca alkaloids, and platinum compounds. Development of CIPN is highly variable, both in self-reported symptoms and functional consequences, and can be severe enough to alter dose intensity.
To describe the natural histories of both patient-reported symptoms of CIPN and functional impairments in breast cancer patients undergoing taxane-based chemotherapy.
Thirty-three breast cancer patients (32 female/1 male; 47.8 ± 11.2 years; n = 17 stage II/n = 16 stage III) were enrolled. Patients completed self-reports of symptoms and function (e.g., EORTC QLQ-CIPN20) and objective measures of physical function (i.e., balance and gait testing) in an outpatient oncology clinic at five timepoints: (1) baseline—prior to starting chemotherapy, (2–4) before starting subsequent chemotherapy cycles, and (5) 1–3 months after receiving their last taxane infusion.
Significant negative changes in both patient-reported outcomes and objective functional measures were observed. Decreased balance was observed after the first chemotherapy cycle (28% increase in medial–lateral excursion of the center of pressure, p = 0.016) and progressed with cumulative exposure (43% increase, p < 0.001). Patients also demonstrated slower walking speeds (5% decrease, p = 0.003) as they progressed through treatment. These functional deficits were mirrored with increased patient-reported symptom severity for all EORTC QLQ-CIPN20 subscales (all p < 0.05).
This study longitudinally assessed patient-reported outcomes concurrently with balance and gait testing in patients undergoing taxane therapy. Taxane treatment was associated with the development of clinically relevant problems in both CIPN symptoms and patient function.
KeywordsGait Balance Breast cancer CIPN Neuropathies Taxane
This research was supported by the National Cancer Institute (Grant No. R03 CA182165-01) and the National Science Foundation Graduate Research Fellowship Program (Grant No. DGE-1343012). The authors would also like to thank Tatiana Sedlak and Samuel Seelbach for their assistance with analyzing gait videos.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflicts of interest.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards.
Informed consent was obtained from all participants that were included in this study.
- 12.Gewandter J, Fan L, Magnuson A, Mustian K, Peppone L, Heckler C, Hopkins J, Tejani M, Morrow G, Mohile S (2013) Falls and functional impairments in cancer survivors with chemotherapy-induced peripheral neuropathy (CIPN): a University of Rochester CCOP study. Support Care Cancer 21(7):2059–2066CrossRefPubMedPubMedCentralGoogle Scholar
- 14.Kneis S, Wehrle A, Freyler K, Lehmann K, Rudolphi B, Hildenbrand B, Bartsch HH, Bertz H, Gollhofer A, Ritzmann R (2016) Balance impairments and neuromuscular changes in breast cancer patients with chemotherapy-induced peripheral neuropathy. Clin Neurophysiol 127(2):1481–1490. doi: 10.1016/j.clinph.2015.07.022 CrossRefPubMedGoogle Scholar
- 16.Schwenk M, Garland LL, Grewal GS, Holloway D, Muchna A, Mohler J, Najafi B (2015) Wearable sensor-based balance training in older adult cancer patients with chemotherapy-induced neuropathy: a randomized controlled trial. In: ASCO annual meeting proceedingsGoogle Scholar
- 17.Winters-Stone KM, Torgrimson B, Horak F, Eisner A, Nail L, Leo MC, Chui S, Luoh SW (2011) Identifying factors associated with falls in postmenopausal breast cancer survivors: a multi-disciplinary approach. Arch Phys Med Rehabil 92(4):646–652. doi: 10.1016/j.apmr.2010.10.039 CrossRefPubMedPubMedCentralGoogle Scholar
- 19.Winters-Stone KM, Hilton C, Luoh S-W, Jacobs P, Faithfull S, Horak FB (2016) Comparison of physical function and falls among women with persistent symptoms of chemotherapy-induced peripheral neuropathy. In: ASCO annual meeting proceedingsGoogle Scholar
- 20.Loprinzi CL, Reeves BN, Dakhil SR, Sloan JA, Wolf SL, Burger KN, Kamal A, Le-Lindqwister NA, Soori GS, Jaslowski AJ, Novotny PJ, Lachance DH (2011) Natural history of paclitaxel-associated acute pain syndrome: prospective cohort study NCCTG N08C1. J Clin Oncol 29(11):1472–1478CrossRefPubMedPubMedCentralGoogle Scholar
- 21.Monfort SM, Pan X, Patrick R, Singaravelu J, Loprinzi CL, Lustberg MB, Chaudhari AM (2016) Natural history of postural instability in breast cancer patients treated with taxane-based chemotherapy: a pilot study. Gait Posture 48:237–242. doi: 10.1016/j.gaitpost.2016.06.011 CrossRefPubMedGoogle Scholar
- 23.Studenski S, Perera S, Patel K, Rosano C, Faulkner K, Inzitari M, Brach J, Chandler J, Cawthon P, Connor EB, Nevitt M, Visser M, Kritchevsky S, Badinelli S, Harris T, Newman AB, Cauley J, Ferrucci L, Guralnik J (2011) Gait speed and survival in older adults. JAMA 305(1):50–58. doi: 10.1001/jama.2010.1923 CrossRefPubMedPubMedCentralGoogle Scholar
- 25.MacAulay RK, Allaire TD, Brouillette RM, Foil HC, Bruce-Keller AJ, Han H, Johnson WD, Keller JN (2015) Longitudinal assessment of neuropsychological and temporal/spatial gait characteristics of elderly fallers: taking it all in stride. Front Aging Neurosci 7:34. doi: 10.3389/fnagi.2015.00034 CrossRefPubMedPubMedCentralGoogle Scholar
- 26.Smith EM, Cohen JA, Pett MA, Beck SL (2010) The reliability and validity of a modified total neuropathy score-reduced and neuropathic pain severity items when used to measure chemotherapy-induced peripheral neuropathy in patients receiving taxanes and platinums. Cancer Nurs 33(3):173–183. doi: 10.1097/NCC.0b013e3181c989a3 CrossRefPubMedGoogle Scholar
- 27.Postma TJ, Aaronson NK, Heimans JJ, Muller MJ, Hildebrand JG, Delattre JY, Hoang-Xuan K, Lanteri-Minet M, Grant R, Huddart R, Moynihan C, Maher J, Lucey R (2005) The development of an EORTC quality of life questionnaire to assess chemotherapy-induced peripheral neuropathy: the QLQ-CIPN20. Eur J Cancer 41(8):1135–1139. doi: 10.1016/j.ejca.2005.02.012 CrossRefPubMedGoogle Scholar
- 29.Aaronson NK, Ahmedzai S, Bergman B, Bullinger M, Cull A, Duez NJ, Filiberti A, Flechtner H, Fleishman SB, de Haes JC et al (1993) The European Organization for Research and Treatment of Cancer QLQ-C30: a quality-of-life instrument for use in international clinical trials in oncology. J Natl Cancer Inst 85(5):365–376CrossRefPubMedGoogle Scholar
- 30.Caraceni A, Cherny N, Fainsinger R, Kaasa S, Poulain P, Radbruch L, De Conno F (2002) Pain measurement tools and methods in clinical research in palliative care: recommendations of an Expert Working Group of the European Association of Palliative Care. J Pain Symptom Manag 23(3):239–255.CrossRefGoogle Scholar
- 33.Kirkwood RN, de Souza Moreira B, Vallone ML, Mingoti SA, Dias RC, Sampaio RF (2011) Step length appears to be a strong discriminant gait parameter for elderly females highly concerned about falls: a cross-sectional observational study. Physiotherapy 97(2):126–131. doi: 10.1016/j.physio.2010.08.007 CrossRefPubMedGoogle Scholar
- 40.Nudelman KN, McDonald BC, Wang Y, Smith DJ, West JD, O’Neill DP, Zanville NR, Champion VL, Schneider BP, Saykin AJ (2016) Cerebral perfusion and gray matter changes associated with chemotherapy-induced peripheral neuropathy. J Clin Oncol 34(7):677–683. doi: 10.1200/JCO.2015.62.1276 CrossRefPubMedGoogle Scholar